MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR DYSPLASIA DRILL 3.2MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR DYSPLASIA DRILL 3.2MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90127619
Medical Device Problem Codes Fracture (1260); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a thr, while prepping a bhr dysplasia drill 3.2mm to be used, the drill was bent and the surgical tech attempted to fix the bend, which caused the tip to break off altogether.Surgery was performed, without any delay, with a back-up competitor device instead.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
It was reported that during a thr, while prepping a bhr dysplasia drill 3.2mm to be used, the drill was bent and the surgical tech attempted to fix the bend, which caused the tip to break off.Patient was not harmed.As of today, device return and additional information has been requested for this complaint but has not become available.No device batch details were received for investigation therefore no manufacturing record review and full assessment of the reported event can be performed.Without a definitive batch number, a complete complaint history review cannot be performed.A review of the historical complaints data for bhr dysplasia drill 3.2mm was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified for the part number and the reported/related failure mode.This will continue to be monitored.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historical corrective and preventive actions, preliminary risk assessment, health hazard evaluations, and field actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR DYSPLASIA DRILL 3.2MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15307921
Report Number3005975929-2022-00464
Device Sequence Number2747726
Product Code NXT
UDI-Device Identifier03596010533562
UDI-Public03596010533562
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90127619
Device Catalogue Number90127619
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer09/29/2022
Initial Report FDA Received Date08/28/2022
Supplement Report FDA Received Date09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexMale